MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH JAWS INSERT "HICURA", 5 X 330, MARYLAND, BIPOLAR; HAND INSTRUMENTS, STANDARD, BIPOLAR AND MONOPOLAR

OLYMPUS WINTER & IBE GMBH JAWS INSERT "HICURA", 5 X 330, MARYLAND, BIPOLAR; HAND INSTRUMENTS, STANDARD, BIPOLAR AND MONOPOLAR
Model Number WA69416M
Medical Device Problem Codes Break (1069); Fracture (1260); Material Fragmentation (1261); Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/19/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The suspect medical device has not yet been returned to olympus for evaluation/investigation.Therefore, the exact cause of the user's experience and the reported phenomenon could not be determined and is being judged as unknown.However, if the suspect medical device is returned for evaluation/investigation or additional significant information becomes available, this report will be updated.
 
Event or Problem Description
Olympus was informed that during a therapeutic laparoscopic hysterectomy procedure, the suregon felt that cauterizing in bipolar became difficult.The deposits a the distal end of the jaws insert were removed with a gauze but cauterization was still not possible and when the instrument was removed again to be replaced, a crack was noticed in the insulation at the distal end of the jaws.It is unclear whether any fragments may have broken off and fallen into the patient.However, the intended procedure was completed using another similar device and there was no report about an adverse event or patient injury.
 
Additional Manufacturer Narrative
The suspect medical device was not returned to the manufacturer for investigation/evaluation but to olympus medical systems corporation (omsc), japan (returned to omsc on 2022-01-30).The evaluation at omsc confirmed that the ceramic axis connecting the two jaws and the insulating body located between the jaws is damaged, presumably by hf current flashover/arcing resulting from unintentional contact with other surgical equipment or due to the distal jaws constantly touching each other without tissue contact during hf application, which caused a short circuit in the device.It cannot be determined whether fragments fell into the patient¿s body during the procedure or whether the fragments fell out during reprocessing.Furthermore, the insulating body is frayed as a result of frequent reprocessing.The damage found was attributed to us error.A material or quality problem can be excluded since a manufacturing and quality control review was performed for the affected lot number of the jaws insert without showing any abnormalities.The case will be closed on olympus side with no further actions.The reported event/incident will be recorded for trending and surveillance purposes and the user will be informed about the investigation results.

Brand Name
JAWS INSERT "HICURA", 5 X 330, MARYLAND, BIPOLAR
Common Device Name
HAND INSTRUMENTS, STANDARD, BIPOLAR AND MONOPOLAR
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg 22045
GM  22045
Manufacturer (Section G)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg
Manufacturer Contact
daniel wladow
kuehnstrasse 61
hamburg 22045
GM   22045
4940669662955
MDR Report Key13357861
Report Number9610773-2022-00062
Device Sequence Number4737963
Product Code GEI
UDI-Device Identifier04042761080002
UDI-Public04042761080002
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K140624
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative,Distributor
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberWA69416M
Device Catalogue NumberWA69416M
Device Lot Number21410
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/19/2022
Supplement Date Received by Manufacturer03/18/2022
Initial Report FDA Received Date01/26/2022
Supplement Report FDA Received Date03/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/14/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS HANDLE "HICURA", SIZE L, BIPOLAR.; OLYMPUS SHAFT "HICURA", 5 X 330, BIPOLAR.
Patient SexFemale